Thunderstorm Wind, Lawrence
- When
- August 4, 3:57 PM CST
- Where
- Lawrence County, 6 mi E of Moulton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.480, -87.175
A power pole was snapped and a shed was demolished.
A strong thunderstorm during the mid afternoon hours produced a microburst of strong winds in east central Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong thunderstorm during the mid afternoon hours produced a microburst of strong winds in east central Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 12:10 PM CST, 3 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 110 PM CDT Tue Aug 4 2020 .NEAR TERM...(Tonight) Issued at 110 PM CDT Tue Aug 4 2020 As suspected, deep convection has struggled a bit due to the mid level cap. However, expect the current SHRA along the cold front and in advance of the front to become TSRA soon. Small hail and brief gusty winds would be the main hazards at this point. The good news is that this activity should dissipate altogether with loss of heating, so going with a dry forecast overnight. Patchy fog and low cloudiness cannot be ruled out late tonight. .SHORT TERM...(Wednesday through Thursday night) Issued at 110 PM CDT Tue Aug 4 2020 The cold front and upper trough axis should push slowly into central and northeast AL on Wednesday into Thursday, but linger close enough to produce at least isolated afternoon and early evening showers or thunderstorms. Confidence on chances further west is too low to include throughout the forecast area however. The elevated terrain may also aid a few showers or thunderstorms on Thursday afternoon in northeast AL and southern middle TN, generally east of I-65. Have continued to trend of forecasting highs about 2-3 greater than the suggested blend, with u80s-l90s at most valley locations both Wed-Thu afternoons (m80s atop the higher elevations). .LONG TERM...(Friday through Monday) Issued at 110 PM CDT Tue Aug 4 2020 Later this week, the upper-level ridge over the Central Plains shifts eastward over the Tennessee Valley, decreasing our chances for showers and leading to a warming trend going into this weekend. Meanwhile, a strong upper-level trough pushes into the PacNW and British Columbia, which starts to break down this upper-level ridge over the weekend. This will allow for shortwaves to ridge over the top of the ridge which enhance southerly flow into the Tennessee Valley going into early next week. In general, what this means is a warm and mostly dry start to the weekend, with only a couple isolated showers on Friday; however decreasing subsidence from the weakening ridge will allow for increasing chances for afternoon/evening thunderstorms Saturday, Sunday, and Monday. Increasing southerly flow will keep temperatures in the low-to-mid 90s over the weekend into early next week, with heat indices up near 100 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1119 AM CDT Tue Aug 4 2020 Scattered to broken cumulus field at or above 040agl will develop into scattered SHRA and TSRA by 18Z. At this time, have opted for VCSH at both KMSL and KHSV thru 21Z, and will amend as necessary to account for movement and coverage of SHRA and TSRA. This activity should diminish or dissipate by ~00-02Z. A cold front will shift winds from west to northwest this afternoon and early evening, and become northerly Wednesday morning after 12Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...McCoy AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 232 PM CDT Tue Aug 4 2020 ALZ001>010-016-TNZ076-096-097-051045- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 232 PM CDT Tue Aug 4 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated thunderstorms are possible this evening as a cold front passes southeastward across the outlook area. Brief wind gusts up to 40 MPH are possible with the strongest cells. The threat for thunderstorms will end across northeastern Alabama shortly after sunset, as the cold front exits the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A low chance for mainly afternoon and early evening thunderstorms will exist across far northeastern Alabama and a small portion of southern Middle Tennessee from Wednesday through Friday. Chances for storms will gradually increase for all areas during the period from Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
A power pole was snapped and a shed was demolished.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918012.